Kentucky, 2020

Damaging Wind in Kentucky, July 6, 2020

July 6, 2020 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed in a warm and unstable air mass during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed in a warm and unstable air mass during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 2:17 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 2:17 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
317 PM EDT Mon Jul 6 2020

.SYNOPSIS...
Above normal temperatures and building humidity will provide a
chance for afternoon and evening storms through the work week.
A frontal system pushing through the Ohio Valley late Friday
into Saturday will return temperatures to near normal for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Ongoing convection will continue through the late afternoon into the
evening. Without much flow or broad scale lift the remaining
activity will be driven by surface boundaries and differential
heating.  Storms could linger past midnight in some locations as
weak H5 anomaly drifts east from the lower Mississippi Valley. This
will provide a little upper support.

It will be warm and humid for most locations with lows from the
upper 60s to lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The kink at H5 will continue to work through TN/KY on Tuesday.
Moist and unstable airmass will still be over the region. With
no capping mechanize, showers/thunderstorm will slowly develop
along with the heating. While the best convective coverage will
be in the afternoon, can't rule out something popping in the
morning. CAPES will be over 3000 J/KG with dewpoints ranging in
the upper 50s to lower 70s and highs push between 90 and 95
degrees.

Tuesday night will once again see decreasing convective coverage
after sunset. It will be another night of low in the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A static weather pattern will be found over the region until a cold
front passes on Friday. A weak upper shortwave will cross overnight
Thursday, and be realized by a westerly windshift. Late Friday or in
the evening, a more vigorous longwave trough and surface front will
cross from west to east. As the surface winds are not indicative of
a cold airmass, the wind shift to the northwest may have a bit more
of a lag time to mix out the surface air, keeping overnight lows
Friday a little on the warm side. Saturday will see more northwest
winds that will be reinforced by the winds aloft, and finally the
region will drop out of the 90s and see temperatures moderate to
more normal values in the mid 80s with lows in the mid 60s.

An upper low strengthening north of the Great Lakes will drop south
in the wake of the longwave trough and another bit of shortwave
energy will cross the CWA and Ohio Valley on Sunday. Not until the
upper trough and this last bit of energy push through will a surface
high near Lake Michigan push a drier northeast wind into the region,
and upper flow aloft keep a "cooler" airmass in play.

It isn't until late Sunday or more likely Monday that pops can be
considered for removal from the forecast. Past few days of the
extended forecast had the diurnal trend nix the threat of lingering
overnight precip, which may not be the best forecast. Will try to
nudge the forecast up a little overnight but do not believe that the
low coverage or probability will put the mention of it into the bulk
of forecast products, at least for the extended.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Convection has developed along the outflow boundary from the
morning convection near CVG. Convection i running from near AXV
to I74 to ne of ILN. Atmosphere east of the boundary is
uncapped and we should see additional convection develop as the
afternoon goes on. Back towards CVG/LUK it might take a couple
of hours before convective temp is reached as they are running
behind due to the leftover cloud cover from early convection.

Any convection that gets going should be diurnally driven and
will begin to weaken after 00Z. Due to the uncapped nature of
the atmosphere, can't rule out something lingering past
midnight.

Due to the high dewpoints and heavy rains near CVG/LUK, added a
mention of fog overnight. It should lift by 13Z.

Tuesday should be another repeat of today, with diurnal cu and
convection developing.

OUTLOOK...Thunderstorms are possible Tuesday through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, Jul 6, 3:23 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
423 AM EDT Mon Jul 6 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
423 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Well above normal temperatures and increasing humidity will produce heat
indices of 95-100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Continued hot and humid conditions Tuesday through Friday will lead
to heat indices of 95-100 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 3:08 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
408 PM EDT Mon Jul 6 2020

OHZ072-080-062045-
Highland OH-Clinton OH-
408 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON AND
NORTHWESTERN HIGHLAND COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT, radar indicated a strong thunderstorm over Lynchburg,
moving north at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Lynchburg, New Vienna, Russell, New Market, Martinsville, St. Martin,
Danville, and State Route 136 at US Route 62.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3924 8387 3925 8386 3925 8388 3932 8388
      3935 8379 3934 8366 3911 8365 3911 8387
TIME...MOT...LOC 2008Z 179DEG 5KT 3921 8378

Hatzos
Special weather statement, Jul 6, 3:13 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
413 PM EDT Mon Jul 6 2020

KYZ094>096-062045-
Pendleton KY-Owen KY-Grant KY-
413 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT...EAST
CENTRAL OWEN AND SOUTHWESTERN PENDLETON COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT, radar indicated a strong thunderstorm 10 miles south
of Williamstown, moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Williamstown, Corinth, Marcus, Keefer, Camp Northward, New Columbus,
Cherry Grove, Natlee and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 154.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3852 8468 3863 8460 3862 8441 3856 8441
      3856 8442 3855 8443 3854 8442 3853 8446
      3854 8447 3851 8449 3851 8452 3849 8456
      3844 8462 3841 8466
TIME...MOT...LOC 2013Z 179DEG 7KT 3849 8452

Hatzos
Special weather statement, Jul 6, 3:38 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
438 PM EDT Mon Jul 6 2020

KYZ094>096-062115-
Pendleton KY-Owen KY-Grant KY-
438 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT...
SOUTHEASTERN OWEN AND SOUTHWESTERN PENDLETON COUNTIES UNTIL 515 PM
EDT...

At 438 PM EDT, radar indicated a strong thunderstorm near
Williamstown, moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Williamstown, Dry Ridge, Morgan, Corinth, Goforth, Stewartsville,
Cherry Grove, Williamstown Lake, Natlee, Marcus, Keefer, Camp
Northward, New Columbus, Lawrenceville and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 159.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8468 3869 8471 3870 8445 3863 8430
      3858 8426 3856 8439 3856 8442 3854 8442
      3853 8445 3854 8447 3851 8449 3851 8452
      3849 8456 3843 8463
TIME...MOT...LOC 2038Z 170DEG 19KT 3857 8455

Hatzos
Special weather statement, Jul 6, 4:08 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
508 PM EDT Mon Jul 6 2020

KYZ090>092-095-096-062145-
Boone KY-Pendleton KY-Kenton KY-Gallatin KY-Grant KY-
508 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...SOUTHERN
BOONE...GRANT...WESTERN PENDLETON AND EASTERN GALLATIN COUNTIES UNTIL
545 PM EDT...

At 507 PM EDT, radar indicated a strong thunderstorm near
Williamstown, moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Williamstown, Walton, Crittenden, Dry Ridge, Morgan, Corinth,
Stewartsville, Atwood, Ryle, Northcutt, Bracht, Gardnersville,
Fiskburg, Camp Northward, Sherman, Elliston, Goforth, Munk, Cherry
Grove and Morning View.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 66 and 75.
 I-75 in Kentucky between mile markers 143 and 172.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3848 8462 3852 8465 3852 8464 3853 8467
      3854 8467 3855 8468 3856 8467 3861 8477
      3876 8478 3885 8481 3885 8480 3889 8447
      3885 8446 3857 8435 3856 8441 3853 8445
      3854 8447 3851 8449 3851 8452 3847 8458
TIME...MOT...LOC 2107Z 170DEG 17KT 3864 8450

Hatzos
Special weather statement, Jul 6, 4:21 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
521 PM EDT Mon Jul 6 2020

OHZ079-080-062200-
Highland OH-Brown OH-
521 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BROWN AND SOUTHWESTERN
HIGHLAND COUNTIES UNTIL 600 PM EDT...

At 521 PM EDT, radar indicated a strong thunderstorm over Mount Orab.
This storm was nearly stationary.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rainfall...

Locations impacted include...
Mount Orab, Sardinia, Hamersville, Mowrystown, Greenbush, Lake
Waynoka, Fincastle, New Hope, Locust Ridge and Buford.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3892 8404 3912 8401 3913 8370 3889 8372
TIME...MOT...LOC 2121Z 126DEG 1KT 3902 8387

Hatzos
Special weather statement, Jul 6, 4:31 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
531 PM EDT Mon Jul 6 2020

KYZ092-093-OHZ077-062200-
Kenton KY-Campbell KY-Hamilton OH-
531 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN KENTON...NORTHERN
CAMPBELL AND EASTERN HAMILTON COUNTIES UNTIL 600 PM EDT...

At 531 PM EDT, radar indicated a strong thunderstorm over Norwood,
moving southeast at 5 mph. Another strong thunderstorm was located
over Erlanger, moving north at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Cincinnati, Covington, Norwood, Forest Park, Erlanger, Fort Thomas,
Newport, Blue Ash, Reading, Montgomery, North College Hill, Madeira,
Edgewood, Alexandria, Elsmere, Wyoming, Fort Mitchell, Villa Hills,
Highland Heights and Taylor Mill.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 14.
 I-74 in Ohio between mile markers 17 and 19.
 I-75 in Kentucky between mile markers 185 and 191.
 I-75 in Ohio between mile markers 0 and 14.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3898 8459 3904 8461 3929 8456 3922 8432
      3921 8431 3896 8434
TIME...MOT...LOC 2131Z 292DEG 5KT 3918 8448

Hatzos

The radar

The Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
July 6, 4:38 PM EST to 4:40 PM EST
Where
Owen County, 1.52 mi NW of Truesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.388, -84.847

A few trees were downed along State Route 368.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891797.